Alert archive / Arizona / Special Weather Statements in 2019
Special Weather Statement, NWS Tucson, AZ
NWS Tucson, AZ issued this special weather statement at Nov 19, 2019, 1:04 PM MST. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 19, 2019, 1:04 PM MST (20:04 UTC)
- Expired
- Nov 19, 2019, 1:45 PM MST
- In force
- 41 min
- Issued by
- NWS Tucson, AZ
The radar
The Yuma radar (KYUX), 165 km from the middle of the area, began a volume at 20:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Yuma Prvg Ground, AZ (K1Y7), launched 12:00Z, 8.1 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3166 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
500 WWUS85 KTWC 192004 SPSTWC Special Weather Statement National Weather Service Tucson AZ 104 PM MST Tue Nov 19 2019 AZZ501-502-192045- Western Pima County Including Ajo/Organ Pipe Cactus National Monument-Tohono O'odham Nation including Sells- 104 PM MST Tue Nov 19 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PIMA COUNTY UNTIL 145 PM MST... At 103 PM MST, Doppler radar was tracking a strong thunderstorm 8 miles west of Organ Pipe Cactus National Monument, or 31 miles south of Ajo, moving north at 40 mph. Winds in excess of 40 mph and pea sized hail will be possible with this storm. Locations impacted include... Ajo, Organ Pipe Cactus National Monument and Why. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3243 11303 3237 11268 3189 11284 3196 11309 TIME...MOT...LOC 2003Z 191DEG 34KT 3193 11295 $$ AH
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this special weather statement went out at Nov 19, 10:50 AM MST, 2 hours 14 minutes earlier.
Area forecast discussion, Nov 19, 10:50 AM MST, 2 hours 14 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 1050 AM MST Tue Nov 19 2019 .SYNOPSIS...A Pacific storm system will bring a good chance of showers and thunderstorms spreading in from the south by this afternoon and evening. Some storms will have heavy rain and strong winds. A chance of showers will continue Wednesday before a stronger and colder system brings a good chance of valley rain and mountain snow Wednesday night into Friday morning. Significant snowfall expected above 7000 feet. Temperatures will cool to below average by the end of the week, dropping 25 degrees by Thursday. && .DISCUSSION...No major changes to the overall forecast this morning. Evolution of the convection and storm system remains on track as there is excellent agreement in high resolution forecast models. Due to the active weather and in collaboration with DM, decided to hoist an 18Z balloon. Early indications from the sounding are a significant increase in moisture with the morning mid level CAP rapidly eroding. The wind regime is also increasing in the mid and upper levels. These changes will help set the stage for today's busy weather. Activity has already crossed the border with a couple embedded strong thunderstorms in western Pima County. These storms are likely producing very heavy rain given the robust KDP values from Yuma dual pol radar. Expect this activity to gradually push north and strengthen/expand in coverage as it approaches the Tucson Metro around 20Z. The best chance for strong to perhaps severe thunderstorms and locally heavy rain in the Metro will be from 20Z this afternoon through 04Z this evening. Currently the HRRR/RAP/HREF indicates potential for training convection, which could cause localized flash flooding. This will be watched closely as convection moves north. After this first round of morning/early afternoon convection, expect another round of strong to perhaps severe thunderstorms as CAPE values along and south of the border are in the 500-1500 j/kg range. This instability will build and expand north this afternoon. This will be in conjunction with a robust increase in mid to upper level flow. This is when shear will increase to 30-50kts, which will enhance thunderstorm potential and provide a chance for convective organization or even a transient low top supercell. In addition, HREF indicated PWATS will likely rise to 1.2" to 1.3" this afternoon. It is shaping up to be quite the afternoon. Another updated AFD will be issued later this afternoon. For more information about KEMX radar....please see statement below. && .AVIATION...Valid through 20/18Z. Increasing clouds, -SHRA expected along the international border starting around 19/16Z and moving north becoming widespread over AZ for the rest of the day and evening. Chance of TSRA as well. Brief MVFR for CIGS/VSBY possible in SHRA/TSRA. SFC winds will remain light and variable until 19/16Z, then SFC wind SLY 8-12 kts gusting up to 18kts area wide. Gusty outflow winds possible from TSRA. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Widespread showers expected to cross the international border later this morning and move north over most of AZ and will persist until Friday. Slight chance /chance of thunderstorms as well. For the higher elevations, precipitation will begin as rain but transition to snow Wednesday evening as snow levels drop. With the expectation that lingering valley rain and mountains snow showers will continue Friday, significant snowfall accumulations are possible above 7500 feet by the the time the storm exits. Conditions improve Saturday and Sunday with dry weather returning. South to southwest 20-ft winds of 15-20 mph with higher gusts are expected Wednesday and Thursday, however RH values will remain above 35 percent. Otherwise, 20-ft winds will be terrain-driven at less than 15 mph. Above normal temperatures continue through Tuesday, then drop to below normal levels Wednesday into the weekend. && .PREV DISCUSSION.../issued 331 AM MST Tue Nov 19 2019/ The low just off the central Baja coast now knows that the low digging southward from the Pacific Northwest is there, and is reacting accordingly as it lifts northeastward toward southern Arizona today. Just ahead of this, we have seen an unseasonably deep moisture increase pushing in from the south with residual moisture fields from Raymond remnants wrapping into the low. A good shear and strong CAPE environment is developing on the northeast quadrant of the low and shifting into Southern Arizona today. Moisture will deepen to near record levels for the season with up to 1.2 inches precipitable water pushing in from the south by mid day. This will all combine into a strong thunderstorm potential by this afternoon with strong winds and heavy rain a concern. Note: The KEMX radar will be out of commission through Thursday or Friday due to an upgrade that had to be scheduled well in advance. Through this period, GOES-W MDS Sector 1 will be centered over Arizona for 1 minute satellite data beginning 11 AM MST. Expect something of a lull between systems as the first opens up and lifts northeast of the area Wednesday, and the stronger colder system digs into southern Nevada and southern California. Snow levels will begin to drop Thursday morning, hitting about 8k feet after midnight and 7200 ft around sunrise. Expect a drop toward 6500 feet behind the front Thursday afternoon. Considering the excessive moisture fields that this stronger and colder low will still have to work with, we could be talking about some serious snow fall above 7000 or 7500 feet Thursday and Thursday night. I wouldn't be surprised if we ended up with some storm totals over 18 inches above 7500 feet (especially Mt Graham and southern White Mtns). A Winter Storm Watch has been issued for all elevations above 7000 feet Wednesday night into Thursday night. Watch for strong gusty winds at times Wednesday and Thursday due to the enhanced surface gradient. Afternoon highs in the 80s again yesterday, but with the moisture increase we should knock several degrees off today. By Thursday or Friday we'll be struggling to climb out of the 50s. Partial clearing from the west Friday as the low lifts quickly toward the Central Plains. Weak troughiness in its wake will keep temperatures from jumping back up very fast, with daytime highs still in the 60s around Tucson next weekend. We'll see if another Pacific low can bring more weather early next week. && .TWC WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Wednesday evening for AZZ501>515. Winter Storm Watch from Wednesday evening through Thursday evening for AZZ510>514. && Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Nov 19, 10:41 AM MST, 2 hours 23 minutes before
Special Weather Statement
National Weather Service Tucson AZ
1041 AM MST Tue Nov 19 2019
AZZ501-502-191830-
Western Pima County Including Ajo/Organ Pipe Cactus National
Monument-Tohono O'odham Nation including Sells-
1041 AM MST Tue Nov 19 2019
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PIMA COUNTY UNTIL 1130 AM
MST...
At 1041 AM MST, Yuma Doppler radar was tracking a strong
thunderstorm 15 miles south of Gu Vo, or 36 miles west of Sells,
moving north at 35 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Pisinemo, Gu Vo, Ali Chugk, San Simon, Pia Oik, Santa Cruz and San
Simon West.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3180 11255 3182 11262 3227 11259 3219 11222
3175 11238
TIME...MOT...LOC 1741Z 187DEG 31KT 3184 11249
AHSpecial weather statement, Nov 19, 10:53 AM MST, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Tucson AZ
1053 AM MST Tue Nov 19 2019
AZZ501-502-191845-
Western Pima County Including Ajo/Organ Pipe Cactus National
Monument-Tohono O'odham Nation including Sells-
1053 AM MST Tue Nov 19 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PIMA COUNTY UNTIL
1145 AM MST...
At 1053 AM MST, Doppler radar was tracking a strong thunderstorm 13
miles northwest of Gu Vo, or 16 miles southeast of Ajo, moving north
at 35 mph.
Winds in excess of 40 mph and pea sized hail will be possible with
this storm.
Locations impacted include...
Ajo, Why, Charco 27, Gunsight and Kuakatch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3251 11286 3251 11266 3250 11256 3207 11260
3213 11290
TIME...MOT...LOC 1753Z 187DEG 30KT 3217 11276
AHSpecial weather statement, Nov 19, 1:04 PM MST, 0 minutes before
Special Weather Statement National Weather Service Tucson AZ 104 PM MST Tue Nov 19 2019 AZZ501-502-192045- Western Pima County Including Ajo/Organ Pipe Cactus National Monument-Tohono O'odham Nation including Sells- 104 PM MST Tue Nov 19 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PIMA COUNTY UNTIL 145 PM MST... At 103 PM MST, Doppler radar was tracking a strong thunderstorm 8 miles west of Organ Pipe Cactus National Monument, or 31 miles south of Ajo, moving north at 40 mph. Winds in excess of 40 mph and pea sized hail will be possible with this storm. Locations impacted include... Ajo, Organ Pipe Cactus National Monument and Why. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3243 11303 3237 11268 3189 11284 3196 11309 TIME...MOT...LOC 2003Z 191DEG 34KT 3193 11295 AH
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 19, 2:45 AM MST | Winter Storm Watch | TWC | Cochise, Graham, Greenlee, Pima, Pinal, Santa Cruz | 12 hr |
| Nov 19, 10:41 AM MST | Special Weather Statement | TWC | 49 min | |
| Nov 19, 10:53 AM MST | Special Weather Statement | TWC | 52 min | |
| Nov 19, 1:26 PM MST | Special Weather Statement | TWC | 49 min | |
| Nov 19, 2:30 PM MST | Winter Storm Warning | TWC | Cochise, Graham, Greenlee, Pima, Pinal, Santa Cruz | 53 hr |
| Nov 19, 4:02 PM MST | Special Weather Statement | TWC | Pima | 28 min |
| Nov 19, 4:34 PM MST | Special Weather Statement | TWC | 26 min |
Nearby
Special Weather Statements in Arizona, 2019Every special weather statement in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.